Pennsylvania, 2018Flash Flood and Damaging Wind in Pennsylvania, July 3, 2018
July 3, 2018 · NWS PBZ · 2 events in 2 counties and zones
Rich tropical moisture remained across the Northeast region. 00 inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- $500
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rich tropical moisture remained across the Northeast region. Precipitable water values continued to be high at 1.90 to 2.00 inches. Morning soundings showed very little upper level flow. A static atmosphere prompted a risk for flooding; storms that developed tended to move very little. Isolated wet microbursts were a potential due to CAPE values over 2000 J/kg. Storms developed from outflow boundaries and light convergence aloft.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 3, 6:12 PM EST, 14 minutes earlier.
Area forecast discussion, Jul 3, 6:12 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
712 PM EDT Tue Jul 3 2018
.SYNOPSIS...
Hot and humid conditions will persists through Thursday, with
isolated to scattered thunderstorms forecast each afternoon.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
No changes were needed for the eve update as scattered
convection will continue, mainly over the ridges and along the I
80 corridor where lake breeze and old front reside.
Intensity and coverage should not approach yesterdays levels
given boundary positioning and warmth aloft and lack of mid
level dry intrusion.
Any activity should dissipate as temperature falls below
convective thresholds.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
Sprawling upper level ridge will begin its expansion back
toward the great Plains, yielding a core of 598dm heights over
the region for the 4th of July. A slight upward nudge in
temperatures and a slight uptick in boundary layer dewpoints
presently residing just west of the region will yield afternoon
heat indices at or just above the magical "100" degree mark
tomorrow afternoon.
Admittedly, the overall change in feel-like temperatures vs. the
past several days will not be readily apparently, but abundant
sunshine coupled with the cumulative heat effects and the vast
numbers of people expected to be outdoor for the 4th has given
me enough justification to issue a Heat Advisory for tomorrow
afternoon.
Ridging will retrograde west Thursday and Friday as upper
troughing deepens over eastern Canada. Models have come in
significantly faster with this transitioning, opening up strong
northwesterly flow over the area nearly 18 hours faster than
just a couple days ago. In fact, the 12Z solution look rather
optimal in terms of timing the upper trough and an attendant
cold front/pre-frontal trough pair through the CWA during
optimal heating. Will need to keep an eye on severe potential
late Thursday as parameters for a widespread wind event are
certainly in place, with timing really the only question.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
12Z solutions suggest that precipitation will end Friday
morning (if not earlier) as the aforementioned front surges
toward the Atlantic seaboard. Very high confidence in sharply
drier conditions Friday through the weekend, with low humidity
and no chance for precipitation. Made no changes to the extended
forecasts other than zero-ing out POPs.
&&
.AVIATION /23Z TUESDAY THROUGH SUNDAY/...
General VFR will be marred only by peridawn fog and by isold to
sct aftn convection nr ports adjacent to the ridges and in the
I 80 corridor.
OUTLOOK...
Restrictions will be possible each afternoon/evening this week
in showers and thunderstorms.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...Heat Advisory from 1 PM to 7 PM EDT Wednesday for OHZ039>041-
048>050-057>059-068-069.
PA...Heat Advisory from 1 PM to 7 PM EDT Wednesday for PAZ007-013-
014-020-021-029-031-073-075.
WV...Heat Advisory from 1 PM to 7 PM EDT Wednesday for WVZ001>004-
012-021-509.
&&Hazardous weather outlook, Jul 3, 5:24 AM EST, 13 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
624 AM EDT Tue Jul 3 2018
OHZ057>059-068-069-WVZ004-012-021-509-041030-
Muskingum-Guernsey-Belmont-Noble-Monroe-Marshall-Wetzel-Marion-
Monongalia-
624 AM EDT Tue Jul 3 2018
This Hazardous Weather Outlook is for east central Ohio, northern
West Virginia and northern panhandle of West Virginia.
.DAY ONE...Today and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The heat index will approach 100F again during the afternoon hours
through Thursday. A heat advisory may be needed during some of those
periods.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-OHZ039>041-048>050-PAZ007>009-013>016-020>023-029-031-073>076-
WVZ001>003-510>514-041030-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
624 AM EDT Tue Jul 3 2018
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 3, 1:35 PM EST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
235 PM EDT TUE JUL 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD FRYBURG 41.35N 79.45W
07/02/2018 CLARION PA EMERGENCY MNGR
NUMEROUS ROADS CLOSED IN AND AROUND FRYBURG.
0715 PM FLASH FLOOD LUCINDA 41.31N 79.37W
07/02/2018 CLARION PA EMERGENCY MNGR
NUMEROUS ROADS CLOSED IN AND AROUND LUCINDA AND MARBLE.
&&
EVENT NUMBER PBZ1803212
EVENT NUMBER PBZ1803213
15Local storm report, Jul 3, 5:14 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
614 PM EDT TUE JUL 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD THOMAS 39.15N 79.50W
07/03/2018 TUCKER WV COUNTY OFFICIAL
FLASH FLOODING REPORTED AT INTERSECTION OF
PIERCE-BENBUSH ROAD AND ROUTE 219
&&
EVENT NUMBER PBZ1803215
15Thunderstorm Wind, Fayette
- When
- July 3, 6:26 PM EST
- Where
- Fayette County, 0.69 mi N of Hopwood
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.880, -79.720
The 911 Call Center reported that a tree fell on a car in Uniontown Country Club. A number of other trees were reported down across Uniontown. East Fayette Street was closed for a period of time due to trees being down.
Flash Flood, Westmoreland
- When
- July 3, 7:40 PM EST to 8:40 PM EST
- Where
- Westmoreland County, 0.69 mi S of Laughlintown to 0.51 mi W of Laughlintown
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 40.210, -79.200
The 911 Call Center reported Nature Run Road and Route 381 was also flooded in Laghlintown.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Maryland, July 3, 20189 deaths · 17 events
- Damaging Winds and Lightning Strike in Georgia, July 3 to 4, 20181 death · 1 injured · $96,000 · 55 kt wind · 12 events
- Wildfire in Colorado, July 3 to 31, 2018$3.0 million · 1 event
- Flash Flooding and Hail in Minnesota, July 3, 2018$155,000 · 1 in hail · 19 events
- Flash Flood and Hail in North Dakota, July 3 to 4, 2018$125,000 · 1 in hail · 17 events
- Hail and Damaging Winds in New Jersey, July 3, 2018$28,000 · 52 kt wind · 12 events
- Damaging Winds in Georgia, July 3 to 6, 2018$30,000 · 55 kt wind · 6 events
- Excessive Heat and Heat in Virginia, July 3, 201824 events
- Flash Flood and Damaging Winds in South Dakota, July 3 to 4, 201883 kt wind · 23 events
- Damaging Winds in Louisiana, July 3 to 4, 2018$17,000 · 50 kt wind · 3 events
- Damaging Winds in Montana, July 3, 201882 kt wind · 13 events
- Hail and Damaging Winds in South Dakota, July 3, 20181 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772451, 772452.